Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 213, NWS Wilmington, OH

August 18, 2001Darke County, Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 18, 2001, 7:07 PM EDT for Darke County, Mercer County, Ohio. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 7:07 PM EDT (23:07 UTC)
Expired
Aug 18, 2001, 7:45 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Darke County, OH, Mercer County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:20 PM EDTThunderstorm Wind 50 EColdwater, OHLarge limbs knocked down.
Aug 18, 7:30 PM EDTThunderstorm Wind 50 EUnion City, OHNumerous large limbs and power lines knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 18, 2:45 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT SAT AUG 18 2001

UPPER LOW CURRENTLY OVER UPPER MISSISSIPPI VALLEY IS FORECAST TO
DROP SOUTHEAST INTO THE GREAT LAKES AND DEEPEN.  ASSOCIATED WITH THE
LOW IS A 70 KT 300 MB CURVED JET.  AHEAD OF THIS JET IS A VERY
STRONG UPPER DIVERGENCE....WITH IS COUPLED WITH LOW LEVEL
CONVERGENCE.  SPC HAS ALREADY BOXED CONVECTION ASSOCIATED WITH THESE
FEATURES.

HAVE TIMED THIS CONVECTION INTO THE WESTERN COUNTIES AT OR JUST
BEFORE 00Z.  FORECAST SOUNDING ARE SHOWING GOOD CAPE AND
HELICITIES.  HOWEVER DUE TO TIMING...AT OR AROUND SUNSET...THINK
THAT THE CONVECTION WILL BE WEAKEN AS IT COMES INTO THE FA.  STILL
WESTERN COUNTIES COULD SEE SOME SEVERE...SO WILL PUT MENTION OF
POSSIBLE SEVERE IN THE WESTERN ZONES.

500 MB LOW BOTTOMS OUT AROUND 12Z SUNDAY...BUT ITS MOISTURE WILL
AFFECT THE FA FOR MUCH OF SUNDAY.  NGM HAS VORT FARTHER SOUTH THAN
ETA/AVN...WHICH HAS THE VORT STACKED WITH THE UPPER LOW.  PREFER THE
ETA/AVN SOLUTION...WHICH WOULD BRING SLIGHTLY DRIER MEAN RH INTO THE
FA AND LESS UPPER SUPPORT.  THEREFORE...THINK THAT THE NGM POPS ARE
TOO HIGH FOR SUNDAY.  WILL GO WITH LOWER AVN POPS.  WILL ALSO LEAN
TOWARDS WARMER AVN HIGHS.   WITH SYSTEM LIFTING OUT...WILL DRY OUT
SUNDAY NIGHT.

CLEMISILN OUT IN A FEW.

.ILN...NONE.

SITES

In the hours before

Special weather statement, Aug 18, 3:11 PM EDT, 3 hours 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-182300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
311 PM EDT SAT AUG 18 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

A STRONG LOW PRESSURE SYSTEM OVER ILLINOIS THIS AFTERNOON IS
EXPECTED TO PUSH EASTWARD OVERNIGHT.  SEVERE THUNDERSTORMS WERE
ALREADY OCCURRING THIS AFTERNOON OVER ILLINOIS AND INDIANA.  THESE
STORMS WILL PUSH EASTWARD AND INTENSIFY DURING THE MID TO LATE
AFTERNOON HOURS.

BY AROUND 800 PM EDT (700 PM EST)...THE STORMS ARE EXPECTED TO MOVE
INTO THE WHITEWATER VALLEY OF EAST CENTRAL INDIANA AND INTO WEST
CENTRAL OHIO. THE STORMS WILL BEGIN TO WEAKEN AS THEY MOVE INTO THE
DAYTON AND CINCINNATI AREAS AFTER SUNSET.

THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  HOWEVER...AN ISOLATED TORNADO IS POSSIBLE ESPECIALLY IN EAST
CENTRAL INDIANA AND WEST CENTRAL OHIO.

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE RISK AREA.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER
SERVICE OR LISTEN TO THE MEDIA FOR THE LATEST INFORMATION ON
THIS DEVELOPING WEATHER SITUATION.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:37 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby23 min
Aug 18, 7:23 PM EDTSevere Thunderstorm WarningILNWayne37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.